Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Glasgow, MT

June 21, 2005Daniels County, Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 21, 2005, 4:45 AM MDT for Daniels County, Valley County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2005, 4:45 AM MDT (10:45 UTC)
Expired
Jun 21, 2005, 7:45 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Daniels County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 56 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:07 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 21, 3:07 AM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT TUE JUN 21 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH THURSDAY...
ANOTHER NIGHT...ANOTHER MCS.  THE ACTIVE WEATHER PATTERN OF LATE
SHOWS NO SIGNS OF SETTLING DOWN ANY TIME SOON.  A LARGE SUMMERY
RIDGE MORE TYPICAL OF MID-JULY THAN MID-LATE JUNE COVERS THE CENTRAL
CONUS WITH 500H APPROACHING 600DM AT TIMES ACROSS THE SOUTHERN AND
CENTRAL PLAINS...AND 1000-500H THICKNESS VALUES AS HIGH AS THE 580S
ACROSS NORTHEAST MONTANA.

THERE EVEN APPEARS TO BE SOME MONSOONAL MOISTURE GETTING INTO THE
ACT AT TIMES ACROSS OLD MEXICO...AND A LITTLE MONSOONAL MOISTURE
EVIDENT ACROSS THE SOUTHWEST CONUS.  NORTHEAST MONTANA WILL REMAIN
ON THE PERIPHERY OF THE UPPER RIDGE...AND IN A LOCATION THAT IS
TYPICALLY FAVORABLE FOR ROUNDS OF SEVERE WEATHER...MOST OF WHICH
LOOKS TO BE NOCTURNAL.

POSSIBLE FOR ADDITIONAL MCS TO DEVELOP ACROSS THE AREA AGAIN
TONIGHT.  AS THE UPPER RIDGE SHIFTS A LITTLE FURTHER NORTH THE AREA
MAY TEND TO REMAIN MORE CAPPED AND POSSIBLE THAT CONVECTION MAY FIRE
IN CANADA AND DROP DOWN INTO THE DAKOTAS.

TODAY...MCS #1 IS RACING EAST AND IS EXITING OUR EASTERN ZONES EARLY
THIS MORNING.  THERE SHOULD THEN BE A LULL IN THE ACTIVITY WHICH
WILL ALLOW THINGS TO HEAT UP AGAIN TODAY WITH MOST OF THE CWA
TOPPING OUT WELL INTO THE 90S.  THE AXIS OF GREATEST INSTABILITY
SHOULD LAY SQUARELY ACROSS NORTHEAST MONTANA WITH CAPE VALUES IN
EXCESS OF 3000 J/KG AND LI/S DOWN AROUND -6C BY AFTERNOON...BUT
THINKING THAT THERE ARE WILL LIKELY BE CAPPED AS THE UPPER RIDGE
BUILDS NORTH WITH WARMER AIR ALOFT AND 700H TEMPERATURES WELL UP
INTO THE TEENS (C).  BUFKIT SOUNDINGS SEEM TO SUPPORT THIS IDEA WITH
A CAP UP AROUND 750-800H.  THE DAY SHIFT MAY WANT TO CONSIDER AN 18Z
SOUNDING TO GET A BETTER PICTURE OF WHAT THINGS LOOKS LIKE AFTER
SEVERAL HOURS OF HEATING.  THINKING THAT ONCE THE ACTIVITY EXITS
INTO NORTH DAKOTA THIS MORNING THAT THERE IS A GOOD CHANCE THAT THE
REMAINDER OF THE DAY WILL BE FREE OF ANY CONVECTION. POSSIBLE THAT
IF THERE IS A SLIGHTLY STRONGER SHORTWAVE IN THE FLOW THAT IT COULD
BE ENOUGH TO INITIATE ISOLATED CONVECTION.

TONIGHT...POSSIBILITY FOR YET ANOTHER ROUND OF SEVERE WEATHER.
TOUGH CALL TO SAY JUST WHERE THINGS WILL SET UP.  SOME CONVECTION
LIKELY TO FIRE UP ACROSS THE HIGHER TERRAIN TO OUR WEST DURING THE
DAY AND MAY DRIFT INTO OUR WESTERN ZONES DURING THE EVENING (JUST
LIKE LAST NIGHT).  POSSIBLE THAT ANOTHER MCS COULD TRY TO GET GOING
DURING THE NIGHT GIVEN THE UPPER PATTERN WHERE WE ARE ON THE EDGE OF
THE UPPER HIGH.  AS THE UPPER RIDGE WILL BE FURTHER NORTH THE BEST
CHANCE OF CONVECTION MAY BE A LITTLE FURTHER TO THE NORTH IN
CANADA.  COULD BE SIMILAR TO TONIGHT WHERE A SUPERCELL OR TWO
DEVELOPS INTO AN MCS WITH A TRANSITION FROM A LARGE HAIL THREAT TO A
HAIL AND STRAIGHT LINE WIND.  PLAN TO MENTION THE SEVERE THREAT IN
THE GRIDS.

WEDNESDAY...THE UPPER RIDGE CONTINUES TO COVER THE THE CENTRAL
CONUS.  AN UPPER TROUGH WILL LIFT THROUGH SOUTHWEST CANADA WITH A
COLD FRONT TO ORGANIZE ACROSS CENTRAL AND SOUTHWEST MONTANA DURING
THE DAY.  IT SHOULD HEAT UP OUT AHEAD OF THE FRONT ONCE AGAIN WITH
850H TEMPERATURES IN EXCESS OF +30C ACROSS OUR EASTERN ZONES.  HIGHS
SHOULD AGAIN TOP OUT WELL INTO THE 90S AND A FEW SPOTS MAY TOP 100F
FOR THE FIRST TIME THIS YEAR.  BUMPED UP THE TEMPERATURES A FEW
DEGREES IN THE GRIDS.  THE THERMAL RIDGE ACROSS THE AREA OUT AHEAD
OF THE COLD FRONT SHOULD ACT TO KEEP THINGS CAPPED...BUT MAY SEE
SOME ISOLATED CONVECTION DEVELOP DURING THE AFTERNOON.

WED NIGHT & THURSDAY...THE COLD FRONT PUSHES EAST AND ACROSS THE
AREA WEDNESDAY EVENING...AND MAY TOUCH OFF ANOTHER ROUND OF
CONVECTION.  IT WILL BE A GOOD 15 DEGREES COOLER BEHIND THE FRONT
THURSDAY WITH 850H TEMPS TUMBLING BACK INTO THE TEENS (C).  THE
ATMOSPHERE SHOULD BE MUCH MORE STABLE BEHIND THE FRONT...AND OUR
UPPER FLOW WILL AT LEAST TEMPORARILY BECOME MORE WESTERLY.  THINK
THERE IS A GOOD CHANCE THAT IT WILL BE A DRY DAY...BUT KEPT SOME LOW
POPS IN...MAINLY ACROSS OUR EASTERN ZONES TO MAINTAIN GOOD
COORDINATION. CB

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
BUSY NIGHT WITH STORMS HAS LIMITED THE AMOUNT OF TIME SPENT ON
DELVING INTO THE EXTENDED. HOWEVER...MODELS DO NOT APPEAR TO BE
VEERING MUCH FROM PREVIOUS WITH SOUTHWEST FLOW ALOFT PREVAILING FOR
MOST OF THE PERIOD. BREAK COULD POTENTIALLY BE FRIDAY...OR FRIDAY
AND SATURDAY AFTER FRONT MOVES THRU WEDNESDAY NIGHT AND UPPER TROF
THURSDAY AND FLOW ALOFT BECOMES MORE ZONAL BEFORE RETURNING TO
SOUTHWESTERLY. HOWEVER...SOMETHING COULD STILL CREEP OUR WAY IN
ZONAL FLOW SO FOR NOW WILL KEEP SLIGHT CHANCE POTENTIAL GOING PRETTY
MUCH THROUGHOUT. TEMPERATURES WILL COOL SIGNIFICANTLY AFTER
WEDNESDAYS TOASTY DAY FOR WEEKS END. EARLY NEXT WEEK COULD BE QUITE
NASTY AS MODELS SHOWING ANOTHER GOOD FRONTAL PASSAGE FOLLOWED BY
NICE SHORTWAVE.

&&

AVIATION...
VFR UNTIL TUESDAY EVENING WHEN STORMS MAY DROP ANY SITE TO IFR OR
LIFR.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
#508 IN EFFECT UNTIL 6 AM MDT FOR ALL ZONES.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 10:37 PM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1037 PM MDT MON JUN 20 2005

MTZ016>027-059>062-211200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1037 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA THROUGH 6 AM TUESDAY. DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES ARE POSSIBLE. PLEASE REFER TO GTFWCNGGW OR
WWUS65 KGGW FOR A LIST OF INCLUDED COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS
AND PERSIST INTO THE OVERNIGHT HOURS TUESDAY THROUGH SUNDAY. SOME
OF THESE STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING
WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 21, 12:54 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1254 AM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      7 S GLASGOW             48.10N 106.64W
06/21/2005                   VALLEY             MT   LAW ENFORCEMENT

            WATER RUNNING OVER HIGHWAY 24

&&

BB
Local storm report, Jun 21, 2:14 AM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
214 AM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     16 NW LAMBERT           47.85N 104.86W
06/21/2005  60 MPH           RICHLAND           MT   TRAINED SPOTTER

            4 TO 6 INCH BRANCHES BROKE OFF TREES

0200 AM     TSTM WND GST     BAINVILLE               48.14N 104.22W
06/21/2005  60 MPH           ROOSEVELT          MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 21, 2:28 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
228 AM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     2 NW SIDNEY             47.74N 104.19W
06/21/2005  68 MPH           RICHLAND           MT   AWOS

&&

BOGEL
Local storm report, Jun 21, 3:03 AM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
303 AM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     20 NW SIDNEY            47.92N 104.46W
06/21/2005  75 MPH           RICHLAND           MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 21, 3:25 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             8 N DODSON              48.51N 108.24W
06/20/05    1.75 INCH        PHILLIPS           MT   TRAINED SPOTTER

0850 PM     HAIL             12 NE DODSON            48.52N 108.06W
06/20/2005  1.75 INCH        PHILLIPS           MT   PUBLIC

0925 PM     FUNNEL CLOUD     7 N WAGNER              48.47N 108.08W
06/20/2005                   PHILLIPS           MT   LAW ENFORCEMENT

            THE FUNNEL CLOUD DOES NOT APPEAR TO BE REACHING THE
            GROUND. GOLFBALL SIZED HAIL.

0936 PM     HAIL             5 NE MALTA              48.41N 107.80W
06/20/2005  2.75 INCH        PHILLIPS           MT   LAW ENFORCEMENT

1025 PM     HAIL             13 WNW THE BENTONITE PL 48.23N 107.26W
06/20/2005  0.88 INCH        VALLEY             MT   TRAINED SPOTTER

1200 AM     HAIL             DUCK CREEK FISHING ACCE 47.98N 106.52W
06/21/2005  1.00 INCH        VALLEY             MT   TRAINED SPOTTER

1205 AM     HAIL             DUCK CREEK FISHING ACCE 47.98N 106.52W
06/21/2005  1.75 INCH        VALLEY             MT   TRAINED SPOTTER

1215 AM     HAIL             FORT PECK               48.01N 106.45W
06/21/2005  1.50 INCH        VALLEY             MT   NWS EMPLOYEE

            ALSO WINDS OF 70 MPH

1215 AM     HAIL             FORT PECK               48.01N 106.45W
06/21/2005  1.00 INCH        VALLEY             MT   TRAINED SPOTTER

            ALSO WINDS OF 60 MPH

1215 AM     HAIL             PARK GROVE              48.03N 106.44W
06/21/2005  1.00 INCH        VALLEY             MT   TRAINED SPOTTER

            ALSO WINDS OF 60 TO 70 MPH

1220 AM     FLASH FLOOD      FORT PECK               48.01N 106.45W
06/21/2005                   VALLEY             MT   NWS EMPLOYEE

            WATER GUSHING DOWN STREETS

1245 AM     FLASH FLOOD      7 S GLASGOW             48.10N 106.64W
06/21/2005                   VALLEY             MT   LAW ENFORCEMENT

            WATER RUNNING OVER HIGHWAY 24

0150 AM     TSTM WND GST     16 NW LAMBERT           47.85N 104.86W
06/21/2005  60 MPH           RICHLAND           MT   TRAINED SPOTTER

            4 TO 6 INCH BRANCHES BROKE OFF TREES

0150 AM     TSTM WND GST     20 NW SIDNEY            47.92N 104.46W
06/21/2005  75 MPH           RICHLAND           MT   TRAINED SPOTTER

0200 AM     TSTM WND GST     BAINVILLE               48.14N 104.22W
06/21/2005  60 MPH           ROOSEVELT          MT   TRAINED SPOTTER

0215 AM     TSTM WND GST     2 NW SIDNEY             47.74N 104.19W
06/21/2005  68 MPH           RICHLAND           MT   AWOS

&&

BB
Special weather statement, Jun 21, 3:41 AM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
341 AM MDT TUE JUN 21 2005

MTZ016>027-059>062-212145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...
WOLF POINT...POPLAR...WINNETT...JORDAN...CIRCLE...SIDNEY...
FAIRVIEW...GLENDIVE...RICHEY...TERRY...WIBAUX...WHITEWATER...
ZORTMAN...OPHEIM...CULBERTSON
341 AM MDT TUE JUN 21 2005

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS EVENING AND PERSIST INTO TONIGHT. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE AND PRODUCE DAMAGING WIND AND LARGE
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:10 PM MDTTornado WarningGGWPhillips65 min
Jun 20, 9:14 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 20, 9:30 PM MDTTornado WarningGGWPhillips61 min
Jun 20, 9:57 PM MDTSevere Thunderstorm WarningGGWValley63 min
Jun 20, 10:57 PM MDTSevere Thunderstorm WarningGGWValley63 min
Jun 20, 11:53 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley67 min
Jun 21, 12:00 AM MDTFlash Flood WarningGGWValley6 hr
Jun 21, 12:55 AM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley65 min
Jun 21, 1:42 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt64 min
Jun 21, 2:21 AM MDTSevere Thunderstorm WarningGGWRichland26 min
Jun 21, 3:24 AM MDTSevere Thunderstorm WarningGGWValley51 min
Jun 21, 4:14 AM MDTSevere Thunderstorm WarningGGWValley61 min
Jun 21, 5:43 AM MDTSevere Thunderstorm WarningGGWDaniels, Valley30 min

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.